1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Diabetes complications are real!!

Discussion in 'Diabetes Complications' started by noramaria, Oct 7, 2010.

  1. viviennem

    viviennem Type 2 · Well-Known Member

    Messages:
    3,140
    Likes Received:
    149
    Trophy Points:
    103
    Hi Gingercat

    On the subject of your personal light show - you really must get flashing lights or anything similar in your eyes checked by a professional. There can be all sorts of causes and you mustn't take risks with your eyesight.

    However - if this is a zig-zag circular flashing area that starts on the edge of your vision and ends up over your central vision before clearing ( shouldn't take too long!) it may be something called 'aural migraine'. At least that's what I think it's called - I'll check on Google when I've finished here and post again if necessary.

    They are the sort of flashing light effect that migraine sufferers get, but they can occur with no pain whatsoever, or maybe with a feeling of pressure and a slight headache. I had them for years without pain and thought that maybe they were something to do with dehydration, though I don't know if that's right. Now I only get them very very occasionally. I mentioned them to both my doctor and my optician - I like to nag! - but apparently they're not a problem. They are certainly nothing to do with diabetes 'cos I had them many years before I was diagnosed. So it may be that your effects are nothing to worry about - but you MUST get them checked. And keep on mentioning them if they keep re-occuring.

    I'm a long-term contact lens wearer and have had my retinas photographed at my annual eye check for the last 4 years, again pre-diabetes. I have my first diabetic retinopathy check next month, and will be interested to see if they do more than my normal optician does.

    Try not to worry too much, see your optician - and never listen to yourself at 3 o'clock in the morning! :)

    Viv
     
  2. viviennem

    viviennem Type 2 · Well-Known Member

    Messages:
    3,140
    Likes Received:
    149
    Trophy Points:
    103
    Hi Gingercat

    I've checked on Google - what I get are known as 'ophthalmic', 'optical' or 'aural' migraines. If you Google 'optical migraine symptoms' you'll get some good info to discuss with your optician when you go.

    Viv
     
  3. gingercat

    gingercat · Active Member

    Messages:
    42
    Likes Received:
    0
    Trophy Points:
    26
    Hi Viv,

    Thanks for the reply. Yes, I am a migraine suffer and do experience the 'dreaded drizzle' and then the headache followed by a sense of time loss lasting on average 24 hours to 3 days. Up until 8 years ago, I was severely incapacitated by them. No exaggeration to say that they dominated my life and I planned my life to fit around them.. :shock: Anyway, my GP at the time, put me on epilim,an anti-epileptic drug, her words were: 'it will slow down the activity in your brain'! Sure enough, it reduced them by about 50-60%. :D Then 4 years ago, I developed depression. I didn't know it at the time that it was depression, but I do remember being obsessed with my 'past life', sorry I know that sounds weird but I met someone at the time who I became very friendly with because I had a 'I know you from somewhere feel' - went to the doctor with this information. The doctor gave me a mental health questionnaire to do and I fell into the high risk depression category. So he started me on citalopram, a mood stabliser. Well a rather strange thing happened - apart from improving the depression - from that day on I never got another migraine. For the first time in the whole of my life, I was migraine free!!! :lol: :D I am still on all of those tablets.
    But the sad thing is, that I started getting pains in my eyes, big black floaters and more recently, dark patches of shadow when I am reading. Sometimes the floaters seem so numerous that I find I am constantly drying my eyes. All the time I see lights, balls of lights,spots of lights, streaks of lights. Tonight I asked my husband if he gets floaters and he said no. The stupid thing is that I thought everyone got them...
    Anyway, thanks again for finding that out. I hope your migraines stop.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook